Wisconsin, 2003

Hail in Wisconsin, July 11, 2003

July 11, 2003 · NWS MKX · 1 event in 1 county or zone

A pre-dawn thunderstorm pulsed to severe weather limits as it moved south-southeast through eastern Iowa County. It dumped enough hail to result in corn crop damage on two farms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A pre-dawn thunderstorm pulsed to severe weather limits as it moved south-southeast through eastern Iowa County. It dumped enough hail to result in corn crop damage on two farms. Synoptically, there was leftover cold air and northwest flow aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jul 11, 2:07 AM CST, 11 hours 53 minutes earlier.

Area forecast discussion, Jul 11, 2:07 AM CST, 11 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
307 AM CDT FRI JUL 11 2003

FCST FOCUS ON PCPN CHCS TODAY THRU TOMORROW.

WATER VAPOR LOOP SHOWS VIGOROUS VORTICITY MAXIMA ROUNDING BASE OF
500 MB TROF OVER ERN WI...TAKING PCPN OUT OF ERN CWA. REGION STILL
UNDER INFLUENCE OF CYCLONIC FLOW TODAY AS UPR JET STREAK WORKS IT/S
WAY DOWN BACK OF UPR TROF...KEEPING A CLOSED CIRCULATION FROM MID
LVLS ON DOWN OVR NRN SECTIONS OF WRN GREAT LAKES UNTIL LIFTING NE
WITH JET MAX TONIGHT/SAT MORN.

FCST MODELS ALL IN AGREEMENT WITH WEAK VORT...NOW DROPPING THRU ERN N
DKTA...TO MOV ACROSS IA DURING THE DAY WITH SHRT WV TROF AXIS TO DROP
THRU SRN WI. SFC REFLECTION OF SHRT WV SHOWING UP WITH SFC WINDS
BACKING AHEAD OF WEAK TROF IN ERN N DKTA/ W CNTRL MN. ETA PICKING
UP ON THIS WEAK FEATURE...BRINGING IT ACROSS NRN WI AT 12Z...AND
INTO NRN CWA BY 18Z. WL KEEP 40 POPS FOR MAINLY THIS AFTERNOON...BUT
WILL FINALIZE ANY TIMING AT ISSUANCE.

BETTER HEATING WITH FEWER CLOUDS FOR SAT...AND CONTINUED COOL AIR
ALOFT BRINGS STEEPENING LAPSE RATES FOR SATURDAY AFTERNOON. LIMITED
MOISTURE...BUT WILL KEEP 30 POPS FOR SATURDAY AFTERNOON INTO THE
EARLY EVENING. FLOW BECOMES MORE ZONAL DURING THE DAY SUNDAY...
BRINGING DRY WEATHER WITH SOME WARMING. GFS GENERATING PCPN WITH
850 MB THERMAL RDG MON AFTN/NGT...THEN A COLD FRONT MOVING THRU TUE.

NO CHANGE TO CURRENT CHC SHOWERS/STORMS FOR REST OF FCST PD AS WEEK
STAYS ACTIVE WITH A SERIES OF WAVES MOVING THRU RGN. QUICK LOOK AT
NEW 00Z EXTENDED GFS EVOLVES A BLOCKING 500 MB LOW OVER ERN US
UNDER A DEEP POSITIVELY TILTED UPPER TROF FOR END OF NEXT WEEK INTO
NEXT WEEKEND. AN ODD PATTERN FOR THIS TIME OF YEAR SO WILL BE VIEWED
WITH CAUTION UNTIL LATER RUNS.

TEMP GUID STILL IN CLOSE AGREEMENT AND MADE ONLY MINOR ADJUSTMENTS.

.MKX...NONE.

REM
Hazardous weather outlook, Jul 11, 4:00 AM CST, 10 hours before
WIZ046-047-051-052-056>060-062>072-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
500 AM CDT FRI JUL 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

EISE

The radar

The Milwaukee radar (KMKX), 113 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Iowa

When
July 11, 2:00 PM CST
Where
Iowa County, 4 mi SSW of Barneveld
Measured
0.75 in hail
Crop damage
$5,000
Reported by
POST OFFICE
Coordinates
42.967, -89.933

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372906.